advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Middelburg, Mpumalanga, South Africa:

When my son was diagnosed, he had bronchitis, used cortisone (Prelone) and antibiotics. To find an answer to why this happened, I looked at the medicine leaflets and found that the cortisone's side effects stated "Excessive metabolic effects...precipitation of the diabetic state." For me, it means that it may possibly have an influence on becoming a type 1 diabetic. I can't find any reference in studies that this may be the case, but I am not a doctor. Can you maybe answer this or point me to an answer to the question of why this happened? We don't have any history of diabetes.

Answer:

You are correct that diabetes can sometimes be "precipitated" by use of glucocorticoid medications like cortisone, prednisone, prednisolone, etc. These are medications used to decrease inflammation, but if someone is genetically susceptible to develop diabetes, the illness itself or the use of the steroids can tip the scales, so to speak. Most kids don't have a very strong family history of type 1 diabetes in their relatives so this is not so uncommon. You should review this with your diabetes team since they will then review or have already learned about your family history and genetic potentials and can give you more specific information. In general, however, there are not very well known specific causes of type 1 diabetes although there are several interesting theories about viral infections, environmental precipitants like BPA, phthalates, etc. but mostly there is unknown causation and also some interesting groupings of type 1 diabetes especially in Scandinavians compared to other nationalities but even these are not well explained. Those of African, Arab and Asian nationalities were thought to have less type 1 diabetes than Caucasians but even in those groups, type 1 diabetes seems to be on the rise.

SB

DTQ-20120712031925
Original posting 30 Jul 2012
Posted to Research: Causes and Prevention and Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Monday July 30, 2012 16:12:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.